Alert archive / South Dakota / Tornado Warnings in 2001
Tornado Warning 13, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 19, 2001, 6:41 PM MDT for Harding County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 19, 2001, 6:41 PM MDT (00:41 UTC)
- Expired
- Jul 19, 2001, 7:30 PM MDT
- In force
- 49 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harding County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 7:00 PM MDT | Hail 2 | Redig, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 4:30 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1503 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2575 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 200042 TORRAP SDC063-200130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 641 PM MDT THU JUL 19 2001 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN HARDING COUNTY IN NORTHWEST SOUTH DAKOTA * UNTIL 730 PM MDT * AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 5 MILES NORTHWEST OF REDIG...OR ABOUT 17 MILES SOUTH OF BUFFALO...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED... HIGHWAY 85 NORTH OF REDIG THROUGH 650 PM MDT... MURCHISON AROUND 725 PM MDT... MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE AREA. LAT...LON 4544 10363 4526 10361 4526 10319 4548 10321 CARSTENS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 19, 3:00 PM MDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 19, 3:00 PM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT THU JUL 19 2001 FORECAST CONCERNS CONTINUE TO BE LOCATION AND EXTENT OF STORM DEVELOPMENT OVER THE NEXT COUPLE OF EVENINGS. MODELS IN GOOD AGREEMENT WITH SCENARIOS LOOKING QUITE SIMILAR TO THE PAST COUPLE OF DAYS...WITH A COMPLEX OF STORMS DEVELOPING ACROSS N WY AND S MT AND RACING EAST ACROSS NORTHERN CWA THIS EVENING. CURRENTLY...ISOLATED STORMS POPPING OVER AREA...MAINLY OVER ZIEBACH CO AND ACROSS NE WY AND N BLACK HILLS. UPPER LOW ACROSS PAC NW CONTINUES TO ROTATE ENERGY INTO N ROCKIES. WATER VAPOR SHOWS STRONG SHRTWV MOVING ACROSS CENTRAL MT WITH MORE SUBTLE WAVE MOVING ACROSS WY. STORMS STARTING TO FIRE AHEAD OF IT IN N WY. CAP EXPECTED TO BREAK ACROSS SE MT AND NW SD AS THIS WAVE MOVES NE THIS EVE. ACROSS SW SD...CAP SHOULD STAY IN PLACE OVERNIGHT. ISOLATED ACTIVITY MAY DEVELOP ACROSS SC SD WHERE THERE IS ABUNDANT MOISTURE...NUMEROUS BOUNDARIES AROUND AND CAP IS WEAKER. OTHERWISE...MAIN CONCERN IS FOR STRONG STORMS TO MOVE ACROSS PARTS OF NE WY AND NW SD THIS EVE AGAIN. FOR TOMORROW...SIMILAR SCENARIO SETS UP AGAIN WITH BEST CHANCE FOR STORMS LATE AFT AND EVE ACROSS N AND W CWA AS ANOTHER SHRTWV MOVES ACROSS N WY AND SE MT. SATURDAY LOOKS MAINLY DRY AS UPPER HIGH ACROSS S PLAINS DRIFTS NORTH AND PUSHES CONVECTION FURTHER NORTH OUT OF AREA. THIS WILL ALLOW TEMPS TO WARM TO NEAR TRIPLE DIGITS AT MANY LOCATIONS ON THE W SD PLAINS. WILL FOLLOW CLOSER TO FWC FOR TEMPS AS MAV CONTINUES TO BE TOO COOL. IN THE EXTENDED...A COLD FRONT IS EXPECTED TO DROP SOUTH ACROSS THE AREA SOMETIME ON MONDAY...DROPP5ING TEMPS TO MORE NORMAL LEVELS FOR THE FIRST HALF OF THE WEEK. THIS WILL ALSO NUDGE THE RIDGE BACK TO THE SOUTH...BRINGING A CHANCE OF STORMS BACK INTO THE PICTURE FOR MOST OF THE WEEK. .UNR...NONE. ST
In the hours before
Local storm report, Jul 19, 5:13 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT THU JUL 19 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....y
0508 PM PINNACLES RANGER STATION SD .75 INCH HAIL
07/19/01 PENNINGTON LOCATED IN WESTERN
BADLANDS NATIONAL PARKLocal storm report, Jul 19, 5:19 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT THU JUL 19 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....a
0516 PM CACTUS FLATS SD 60 MPH TSTM GUST
07/19/01 JACKSONLocal storm report, Jul 19, 5:25 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT THU JUL 19 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....%
0510 PM PINNACLES RANGER STATION SD 1.75 INCH HAIL
07/19/01 PENNINGTON WESTERN BADLANDS NPLocal storm report, Jul 19, 5:56 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT THU JUL 19 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....U
0553 PM 20 SW BUFFALO SD .88 INCH HAIL
07/19/01 HARDING NICKEL SIZED HAIL SKY
RANCH FOR BOYSLocal storm report, Jul 19, 6:06 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT THU JUL 19 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....Z
0549 PM 10 S KADOKA SD .75 INCH HAIL
07/19/01 JACKSONLocal storm report, Jul 19, 6:38 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
638 PM MDT THU JUL 19 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 3 SE HARDING SD 1.25 INCH HAIL
07/19/01 HARDING HALF DOLLAR SIZED HAIL
FELL FROM 610 PM TO 630
PM MDT. HAIL 2 TO 3
INCHES DEEP ON GROUND
0615 PM 4 S INTERIOR SD .75 INCH HAIL
07/19/01 JACKSON AT INTERIOR KOA
CAMPGROUNDThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:06 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 34 min |
| Jul 19, 6:13 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 62 min |
| Jul 19, 6:49 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 41 min |
| Jul 19, 7:12 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 48 min |
| Jul 19, 7:17 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 58 min |
| Jul 19, 7:21 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 54 min |
| Jul 19, 8:06 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 34 min |
| Jul 19, 8:16 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 59 min |
Nearby
Tornado Warnings in South Dakota, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.